MAUDE Adverse Event Report: COOK INC ULTRATHANE PIGTAIL MULTIPURPOSE DRAINAGE CATHETER; GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY

COOK INC ULTRATHANE PIGTAIL MULTIPURPOSE DRAINAGE CATHETER; GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 06/05/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
Customer reported that a patient status post thoracentesis received a ultrathane pigtail multipurpose drainage catheter as a chest tube for drainage of a large para pneumonic pleural effusion.The implant date is not known.The customer reported that the nurse returned to the patients' room and discovered that the chest tube was disconnected.The nurse clamped the tube and found that the tube was broken off at the junction of the tube and stopcock.The physician believes this event may be a manufacturing issue, however, the patients' nurse "believes this may be related to the patient's agitation and withdrawal symptoms." additional event and patient information was requested.No further information was received.
 
Additional Manufacturer Narrative
The user facility reported this event to fda under user facility medwatch report (uf report# (b)(4)) on jun 06, 2017.Cook medical received this report from the fda on jun 22, 2017 which was not included with the previously submitted report.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation.A review of the complaint history, device history record, manufacturing instructions, quality control, and specifications of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record shows no nonconforming events which could contribute to this failure mode.A review of complaint history search revealed this to be the only reported complaint associated to the complaint lot number 7726482.Although it was initially stated by the user facility that the device would be returned, the used device was not returned for evaluation.Repeated attempts to obtain the used device were not acknowledged.A similar complaint, (b)(4), involving an ultrathane biliary drainage catheter complaint with rpn ult8.5-38-40-p-6s-hirata-110184 where the catheter separated from the hub was used to evaluate this complaint.In this similar complaint, the patient stood up with her/his hand put on the catheter, which resulting in separation of the catheter from the hub.It was concluded in the similar complaint that the patient may have inadvertently pulled the catheter from the hub while trying to stabilize himself.In this complaint, although the physician believes that the failure may be a manufacturing issue, the registered nurse (rn) believes this may be related to the patient's agitation and withdrawal symptoms.The manufacturing documents reviewed showed no discrepancies.No notable gaps in production or processing controls have been noted and multiple risk controls are in place to mitigate the risk of this type of failure.Validated acceptance criterion for tensile strength is 10n, which is approximately 2.25 pounds-force.It is feasible that the agitated state of the patient may have caused tensile pressures placed on the proximal fitting to exceed the 10n validated parameter.However, without the actual product for evaluation, there is no way to definitively state or evaluate the source of this complaint failure.If this product becomes available in the future, the case will be reopened and reevaluated.Based on the information provided, no product returned and the results of our investigation, a definitive root cause could not be determined.The actual cause of this failure at this time will be documented as inconclusive.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.

Brand Name
ULTRATHANE PIGTAIL MULTIPURPOSE DRAINAGE CATHETER
Common Device Name
GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6721079
Report Number1820334-2017-01659
Device Sequence Number18884534
Product Code GBO
UDI-Device Identifier00827002064843
UDI-Public(01)00827002064843(17)200305(10)7726482
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other,use
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberULT10.2-38-25-P-6S-MDC
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/22/2017
Supplement Date Received by Manufacturer01/10/2018
01/23/2017
Initial Report FDA Received Date07/18/2017
Supplement Report FDA Received Date01/23/2018
01/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age50 YR
Patient Weight32